Funnel Cloud, Palo Alto
- When
- July 19, 10:45 AM CST
- Where
- Palo Alto County, 3.27 mi NE of Curlew
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -94.680
NWS Chicago relayed a funnel cloud report from one of the trained spotters.
A setup for some rotating storms was in place over much of central and southern Iowa. A low pressure system situated northwest of the state slid to the northeast throughout the day, eventually moving into western and central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A setup for some rotating storms was in place over much of central and southern Iowa. A low pressure system situated northwest of the state slid to the northeast throughout the day, eventually moving into western and central Minnesota. Given its fairly mature frontal situation, an occluded front dropped into northwest Iowa with the warm front extending E/SE from central Iowa and the cold front dropping back to the SW. At the surface within the warm sector observations were favorable with temperatures into the mid 80s and dew points in the low to mid 70s. Looking in more detail, lifted condensation levels were quite low with values under 750 meters, MUCAPE values were modest in the 1000-3000 J/kg range, effective bulk shear was in excess of 40 kts, and effective storm relative helicity was around 200 m2/s2 to name a few. Resulting composite indices correctly highlighted an increased chance for supercells and tornadic potential as seen with supercell composite values in excess of 12 and significant tornado parameter values in the 3 to 5 range in the afternoon. All of which taking into account the general setup, understandably unable to account for storms potentially tapping into additional shear and helicity generated from rooting themselves along outflow boundaries.
The result was a sizable tornado outbreak across Iowa, including more than a dozen confirmed tornadoes. The tornadoes of most note occurred in the NE Des Moines Metro (specifically Bondurant), Pella, and Marshalltown. The Bondurant area actually experienced two tornadoes, which were concurrently on the ground, but fortunately only one actually caused damage (EF2) within town. The Pella tornado tacked on the north side of town, directly hitting the Vermeer plant, causing EF3 damage. The Marshalltown tornado entered the town from the NW and tracked into the downtown area before exiting and weakening east of town. Widespread damage was experienced in Marshalltown including to the Lennox plant and the County Courthouse. All in all, while numerous injuries were experienced and millions of dollars of damage, no direct fatalities were reported from the tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 19, 5:37 AM CST, 5 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 637 AM CDT Thu Jul 19 2018 ...Updated Aviation Discussion... .SHORT TERM.../Today through Tonight/ Issued at 359 AM CDT Thu Jul 19 2018 Convection continues to increase and spread over eastern to northeast portions of the forecast area early this morning. This is along and ahead of a stationary boundary with moderate to strong 850mb and 925mb moisture transport into this location. Precipitable water values over 2 inches in the east-central sections of the CWA with warm layer cloud depths approaching 4000 meters. The NAMNest, ARW, and NMM are depicting the current radar trends the best and thinking have the best handle through at least 12-15z this morning. Even the 19.00z NAM12 is suggesting very heavy rain in the aforementioned location. Thus, leaned toward a blend of the NAM12 and the other models above for pop/qpf trends this morning. Rainfall rates are fairly stout with dual-pol depicting 2 inch/hour rates with some brief 3-4 inch/hour rates over portions of Poweshiek, Mahaska, and Tama Counties. There are already a couple locations near What Cheer over 2 inches as of 0830z this morning and thus confident to increase QPF significantly in the eastern part of the CWA. Appears the shortwave producing the severe convection in southeast Nebraska will help nudge this convection in the eastern CWA slightly north-northeast by around 12-14z this morning, or sooner. Still, the flash flood threat remains possible until then, especially across the aforementioned counties. For the rest of the day into tonight, expecting the front to surge north-northeast through the day and become more oriented northwest to southeast from say around Pocahontas to Tama Counties. The main synoptic surface low looks to track across southern Minnesota/northern Iowa and becomes nearly vertically stacked by around 00z Friday. The best forcing for ascent is along and north of the front from around Highway 20 to the MN border this afternoon into tonight. The hires models provide a short break and redevelop convection by as early as 21z this afternoon. Depending on how quickly this ongoing convection this morning moves east- northeast will determine how the atmosphere recovers later this afternoon. Shear becomes more unidirectional late this afternoon, but b/t 18- 21z, there is a brief for potentially rotating updrafts with convective initiation. Storms do look to evolve more into a MCS feature by 00z Friday at the latest, but certainly some hail possible with the onset and then leaning more toward the damaging wind threat later in the period this evening. .LONG TERM.../Friday through Wednesday/ Issued at 359 AM CDT Thu Jul 19 2018 .../Friday through Sunday Night/... Confidence: Medium to High Main concerns well advertised the past few days. Strengthening upper level low will be over eastern Iowa/SW Wisconsin by 12z Friday. Models differ slightly in the handling of the track but overall have similar impacts with lingering showers/iso thunder over the east and northeast along with cloud cover most prevalent over the northeast two thirds of the forecast area. This will cap temperatures over that portion of the area in the mid to upper 70s while the central and south continues in the lower to mid 80s for the afternoon hours with more but filtered sunshine likely in those areas. By Friday night the system will depart with a stretch of dry weather expected Saturday into Sunday night. Behind the system winds will pick up with northwest winds of 15 to near 20 mph at times and gusts reaching 25 mph through the afternoon hours. High pressure and slightly stronger northerly flow will bring pleasant conditions to the region for most of the area by Saturday into Sunday. There remains some minor differences between the GFS and Euro. A weak shortwave rotating on the back side of the closed upper level low may bring a few clouds and isolated showers to the eastern portion of the forecast on Saturday, mainly east of Highway 63. Currently confidence is too low to include any mention. Later in the day on Sunday easterly winds aloft will return to the western areas along with slightly cooler temperatures at H850 and building heights at H500. This will allow for very pleasant conditions over Central Iowa. .../Monday through Wednesday/... Confidence: Medium Both the GFS and Euro begin the period with the introduction of another wave over the Northern Plains. As the system nears Iowa... both models weaken the forcing with the ridge over the region. This should keep precipitation chances to a minimum across the area and there still remains some doubt that any showers/iso thunder will reach even western/northern Iowa by later Monday into Monday evening. None the less some minor recovery in temperatures aloft should allow temperatures to recover a few degrees into the afternoon hours. High pressure will filter through the region Tuesday with a midweek cool front pushing south from Minnesota along with a weak wave approaching from the west. This will increase chances for showers/scattered thunderstorms Wednesday afternoon and evening. Temperatures during the period will remain near to slightly below normal with highs in the lower to mid 80s and lows in the upper 50s to lower 60s. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 633 AM CDT Thu Jul 19 2018 Ongoing IFR/MVFR ceilings across central Iowa other than OTM. Expecting the IFR ceilings at ALO/MCW to improve later this morning to MVFR but there's a high confidence these two sites will remain at least MVFR for much of the forecast with the low tracking over northern Iowa tonight. Lower confidence with an extended MVFR period for DSM and OTM as the hires models keep the lower ceilings further north. Plus, after the WAA wing this morning moves northeast, ceilings should improve to VFR past 14-15z today at DSM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Podrazik LONG TERM...REV AVIATION...Podrazik
Hazardous Weather Outlook National Weather Service Des Moines IA 440 AM CDT Thu Jul 19 2018 IAZ004-015-023-200945- Emmet-Palo Alto-Pocahontas- 440 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight River Flood Warnings remain in effect for parts of the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Mainly non severe thunderstorms are expected today. Locally heavy rainfall is the main concern. .DAYS TWO THROUGH SEVEN...Friday through Wednesday River Flood Warnings remain in effect for parts of the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional non-severe thunderstorm chances return Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ024-200945- Humboldt- 440 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight River Flood Warnings remain in effect for parts of the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. There is a slight risk of severe thunderstorms this afternoon and evening. Large hail, damaging thunderstorm winds and isolated tornadoes will be possible. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday River Flood Warnings remain in effect for parts of the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional non-severe thunderstorm chances return Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. IAZ005>007-016-017-025>028-035>039-047>050-059>062-072>075- 083>086-094>097-200945- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin- Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren- Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne- Appanoose-Davis- 440 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a slight risk of severe thunderstorms this afternoon and evening. Large hail, damaging thunderstorm winds and isolated tornadoes will be possible. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional non-severe thunderstorm chances will occur over northeast sections of the outlook area Friday and across the north Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and this evening. IAZ033-034-044>046-057-058-070-071-081-082-092-093-200945- Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair- Adams-Union-Taylor-Ringgold- 440 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a marginal threat for severe thunderstorms today. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional non-severe thunderstorm chances will occur Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. REV
The Des Moines radar (KDMX), 162 km away, was scanning. The volume nearest the first event began at 16:43 UTC.
21 tornado, 15 funnel cloud, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
NWS Chicago relayed a funnel cloud report from one of the trained spotters.
Public reported a funnel cloud.
Tornado formed in rural Wright County east of Eagle Grove and moved northeast through open crop land.
Tornado develop in rural southern Wright County east of Woolstock and traveled east northeast for the duration of the event. The tornado remained in rural agricultural fields producing only crop damage.
Weak tornado developed in south central Wright county and moved northeast in rural agricultural areas. Tornado was found using high resolution satellite data.
A weak tornado developed just east of Interstate 35 in far eastern Ankeny and moved northeast. Damage was observed to several trees along with other minor damage to fencing and playground equipment as it passed through a small subdivision. The tornado then moved into agricultural land before dissipating.
This tornado developed northwest of Bondurant concurrent with another tornado which developed due west of Bondurant. This tornado remained in rural areas north of Bondurant traveling to the northeast. Drone footage indicated impressive crop damage through corn and bean fields. The tornado encountered a farmstead not long before dissipating producing EF2 damage to trees.
The tornado developed about a mile and a half west of Bondurant. The tornado initially traveled through agricultural fields. The tornado entered western Bondurant and produced EF2 damage to a house on the western side of town. The tornado weakened as it moved east through town with only EF0 damage on the east side of the community. The tornado entered an agricultural field on the east side of town before dissipating.
A weak tornado west of Story City reported via social media. The tornado remained in open agricultural land with only crop damage.
This tornado developed northwest of Blairsburg and moved northeast through agricultural land. The tornado dissipated just prior to crossing County Highway D20. Only damage was to crops.
Emergency manager reported a funnel cloud northeast of Highway 17 and E18. Location is approximate.
Public reported a funnel cloud.
Law enforcement reported a funnel cloud just west of Mitchellville.
Tornado remained in agricultural fields northwest of Prairie City for entire path length.
Law enforcement reported a funnel cloud near I-35 and mile marker 101.
Weak tornado developed just northeast of Roland and moved east northeast in rural agricultural fields. Only damage was to crops. Tornado path was obtained via high resolution satellite imagery.
Law enforcement reported a funnel cloud.
Tornado developed southeast of Prairie City and tracked to the southeast. Remained in rural areas producing crop and tree damage before dissipating.
Public reported funnel cloud east of Highway 117 and S 60th St.
Weak tornado north of Collins tracked northeast in rural agricultural fields. Damage only to crops. Tornado path was obtained via high resolution satellite imagery.
Law enforcement reported a funnel cloud near Highway 163 and mile marker 25.
Law enforcement reported a funnel cloud near the intersection of Highway 65 and Highway 210.
Tornado developed east of Monroe and tracked southeast for entire path. Damage was mainly to trees and crops although a machine shed lost a small part of its roof near the start of the tornado. There was impressive flattening of crops near the county line where path widened to 500 yards. Tornado crossed from Jasper into Marion county.
Path continued into Marion county from Jasper county. In Marion county, the tornado remained in rural cropland damaging crops and trees.
Brief tornado east of Otley with little if any damage. Reported by a storm chaser with path found using high resolution satellite imagery.
Tornado developed about 3 miles north of Pella and moved southeast for its entire length. The tornado initially remained in rural areas just north and northeast of the town producing crop, tree and minor structural damage to houses. The tornado began to intensify just northeast of town and shifted a house off of its foundation. The tornado then encountered the Vermeer facility on the east side of town producing EF3 damage to one of the large buildings along with tossing numerous cars about the facility. 13 injuries occurred at the Vermeer facility with 6 requiring transport to the hospital. The tornado then turned slightly eastward before passing into Mahaska county.
Law enforcement reported a funnel cloud near Otley.
Public reported a cone shaped funnel cloud.
This was a brief tornado east of Clemons remaining in rural agricultural fields. Damage was limited to corn and soybeans. Path found using high resolution satellite imagery.
This tornado continued into Mahaska county from Marion county. The tornado path was initially east in Mahaska county but a satellite tornado moved south on the backside of the parent rotation and the interaction turned the main circulation back to the southeast remaining in that heading for the remainder of the path. The tornado did encounter one farmstead producing EF2 damage to the structures onsite before remaining in agricultural fields for the rest of its path.
Law enforcement reported ping pong ball sized hail along the Jasper and Marion county lines.
This was a satellite tornado which formed on the backside of the parent Pella tornado after it passed into Mahaska county. This tornado was captured on video as it developed and the track is very apparent in high resolutions satellite imagery. It did pass over a farmstead but damage to the structure was unknown. Otherwise, it remained in open agricultural fields.
Public reported a funnel cloud.
Public reported a funnel cloud.
Law enforcement reported a funnel cloud.
This tornado developed northwest of Marshalltown west of the little hamlet of Marietta. The tornado traveled southeast on the western side of the Iowa River producing extensive crop and tree damage. The tornado strengthened quickly and took on a wedge appearance as it entered northwest Marshalltown. The tornado tracked more easterly as it entered town producing widespread EF1 and EF2 damage. The tornado went directly through the business district of Marshalltown with EF2 and EF3 damage to many structures including the county courthouse which lost the spire off the clock tower. The tornado continued east through housing areas before encountering the Lennox plant on the east side of town, producing EF3 damage once again. The tornado began to weaken rapidly after this point and dissipated near power plant located on the east side of town. The tornado produced a total of 22 direct injuries. An additional indirect injury resulted during the clean-up of storm debris when a tree fell on a man.
Tornado developed south of Oskaloosa in rural cropland and did primarily crop damage on its southward path. Path found using high resolution satellite imagery.
The Ottumwa Municipal Airport ASOS recorded a 71 mph wind gust.
Broadcast media reported quarter sized hail that fell between 5:42 and 5:45 pm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773755, 773756, 766056, 766057, 766058, 766059, 766060, 766061, 766062, 766063, 773757, 773758, 773759, 766064, 773760, 766065, 773761, 766066, 773762, 766067, 773763, 773764, 766068, 766069, 766070, 766071, 773765, 773766, 766073, 766072, 773767, 766074, 773768, 773769, 773770, 766075, 766076, 773771, 773772.